Alert archive / Oregon / Red Flag Warnings in 2019

Red Flag Warning 4, NWS Medford, OR

August 6, 2019Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California

NWS Medford, OR issued this red flag warning at Aug 6, 2019, 10:26 PM PDT for Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California. It took effect at Aug 7, 2019, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2019, 10:26 PM PDT (05:26 UTC)
In effect from
Aug 7, 2019, 2:00 PM PDT
Expired
Aug 7, 2019, 8:53 PM PDT
In force
7 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 5.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
2985 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

748 
WWUS86 KMFR 070526
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
1026 PM PDT Tue Aug 6 2019


CAZ284-285-ORZ624-080400-
/O.NEW.KMFR.FW.W.0004.190807T2100Z-190808T0400Z/
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
1026 PM PDT Tue Aug 6 2019

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT WEDNESDAY FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 284...285 AND
624...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 2 PM to 9 PM PDT Wednesday.

* Impacts: Strong, gusty wind with low relative humidity and high
  fire danger will likely contribute to a significant spread of any
  new and existing fires.

* Affected area: In Northern CA...The Klamath National Forest in
  northeast portions of fire zone 284 and the Modoc National Forest
  in fire zone 285, mainly north and west of Alturas. In South
  Central OR...The Fremont National Forest in south-central 
  portion of fire zone 624.

* Wind: Southwest 10 to 15 mph with gusts up to 25 mph.

* Humidity: 8 to 12 percent.

Precautionary/preparedness actions...

* A Red Flag Warning means that critical fire weather conditions
will occur shortly.

* Strong wind and low relative humidity could cause any existing
or new fires to spread rapidly.

* One less spark, one less wildfire.

&&

$$

MAS

Visit us at www.weather.gov/Medford
2 follow-up statements
009 
WWUS86 KMFR 072007
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
107 PM PDT Wed Aug 7 2019

.A strong system for this time of the year will move up from the 
south on Friday and could bring frequent lightning on dry fuels 
late Friday morning into Friday evening. Thunderstorms are expected
to produce little or no rainfall to start, then the chance for 
wetting rain is expected to increase Friday evening. Showers and 
isolated thunderstorms will continue Friday night into Saturday as
the system moves onshore. 

CAZ284-ORZ624-080400-
/O.NEW.KMFR.FW.A.0004.190809T1800Z-190810T0600Z/
/O.CON.KMFR.FW.W.0004.190807T2100Z-190808T0400Z/
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-Klamath Basin and the Fremont-Winema National Forest-
107 PM PDT Wed Aug 7 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 284...
285 AND 624...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES
284 AND 624...

The National Weather Service in Medford has issued a Fire Weather
Watch...which is in effect from Friday morning through Friday
evening.

* Impacts: While wetting rain may occur under cores of
  thunderstorms, abundant lightning on dry fuels may produce
  numerous new starts that pose a threat to life and property, and
  may overwhelm initial attack capabilities. 

* Affected area in the Fire Weather Watch: In Northern CA...the
  western part of Fire Zone 284 west of highway 97. In South
  Central OR...Fire Zone 624 mainly north and west of Kalamth 
  Falls.

* Affected area in the Red Flag Warning for winds and low relative
  humidity: In Northern CA...The Klamath National Forest in
  northeast portions of fire zone 284. In South Central OR...The 
  Fremont National Forest in south-central portion of fire zone 
  624.

* Wind: Southwest 10 to 15 mph with gusts up to 25 mph.

* Humidity: 8 to 12 percent.

* Thunderstorms: Are expected to develop late Friday morning,
  increasing in coverage through the afternoon and evening.
  Lightning coverage could increase to scattered as the day
  progresses. 

* Wind Friday afternoon and evening: Generally south to southwest
  at 10 to 20 mph, but gusty and erratic winds are possible in the
  vicinity of showers and thunderstorms. 

Precautionary/preparedness actions...

* A Red Flag Warning means that critical fire weather conditions
will occur shortly.

*A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible Red
Flag Warnings.

* Strong wind and low relative humidity could cause any existing
or new fires to spread rapidly.

* One less spark, one less wildfire.

&&

$$

CAZ285-080400-
/O.CON.KMFR.FW.W.0004.190807T2100Z-190808T0400Z/
Modoc County Except for the Surprise Valley-
107 PM PDT Wed Aug 7 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285...

* Impacts: Lightning and high fire danger will likely result in new
  fire starts. Gusty thunderstorm winds could contribute to fire 
  spread. Despite rainfall, initial attack resources could be 
  overwhelmed and holdover fires are possible.

* Affected area: In Northern CA...The Modoc National Forest in 
  fire zone 285, mainly north and west of Alturas.

* Wind: Southwest 10 to 15 mph with gusts up to 25 mph.

* Humidity: 8 to 12 percent.

* A Red Flag Warning means that critical fire weather conditions
will occur shortly.

* Strong wind and low relative humidity could cause any existing
or new fires to spread rapidly.

* One less spark, one less wildfire.

$$

CAZ280-281-ORZ616-617-620>623-625-080400-
/O.NEW.KMFR.FW.A.0004.190809T1800Z-190810T0600Z/
Western Klamath National Forest-
Central Siskiyou County Including Shasta Valley-Umpqua Basin-
Umpqua National Forest-
Western Rogue Basin including the Illinois Valley-
Siskiyou Mountains-Eastern Rogue Valley-Southern Oregon Cascades-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
107 PM PDT Wed Aug 7 2019

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES
280...281...616...617...620...621...622...623 AND 625...

The National Weather Service in Medford has issued a Fire Weather
Watch...which is in effect from Friday morning through Friday
evening.

* Impacts: While wetting rain may occur under cores of
  thunderstorms, abundant lightning on dry fuels may produce
  numerous new starts that pose a threat to life and property, and
  may overwhelm initial attack capabilities. 

* Affected area: In western Oregon, the eastern half of Fire Zone
  616, including central and Douglas County. In southwest Oregon,
  most of Fire Zone 620 and all of Fire Zones 617, 621, 622, and
  623, including most of Josephine county, all of Jackson county,
  central and eastern Douglas county and western Klamath county. 
  In south central Oregon the northwest portion of Fire zone 625 
  mainly northwest of Summer Lake, including northwest Lake county.
  In Northern California, All of Fire zone 280 and most of 281 
  including western Siskiyou county.
 
* Wind: Generally south to southwest at 15 to 20 mph with gusts to
  25 mph, but gusty and erratic winds are possible in the vicinity
  of showers and thunderstorms. 

* Thunderstorms: Are expected to develop late Friday morning,
  increasing in coverage through the afternoon and evening.
  Lightning coverage could increase to scattered as the day
  progresses.

Precautionary/preparedness actions...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible Red
Flag Warnings.

&&

$$


Visit us at www.weather.gov/Medford
077 
WWUS86 KMFR 080353
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
853 PM PDT Wed Aug 7 2019

.A strong system for this time of the year will move up from the
south on Friday and could bring frequent lightning on dry fuels
late Friday morning into Friday evening. Thunderstorms are
expected to produce little or no rainfall to start, then the
chance for wetting rain is expected to increase Friday evening.
Showers and isolated thunderstorms will continue Friday night
into Saturday as the system moves onshore.

CAZ284-ORZ624-081200-
/O.CAN.KMFR.FW.W.0004.000000T0000Z-190808T0400Z/
/O.CON.KMFR.FW.A.0004.190809T1800Z-190810T0600Z/
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-Klamath Basin and the Fremont-Winema National Forest-
853 PM PDT Wed Aug 7 2019

...RED FLAG WARNING IS CANCELLED FOR STRONG GUSTY WIND WITH LOW 
RH FOR FIRE WEATHER ZONES 284 AND 624...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR 
FIRE WEATHER ZONES 284 AND 624...

The National Weather Service in Medford has cancelled the Red
Flag Warning for strong winds and low relative humidity, but the
fire weather watch for abundant lightning on dry fuels for Friday
morning through Friday evening for fire weather zones 284 and 624
remains in effect.

* Impacts: While wetting rain may occur under cores of 
  thunderstorms, abundant lightning on dry fuels may produce 
  numerous new starts that pose a threat to life and property, 
  and may overwhelm initial attack capabilities. 

* Affected area in the Fire Weather Watch: In Northern CA...the 
  western part of Fire Zone 284 west of highway 97. In South 
  Central OR...Fire Zone 624 mainly north and west of Kalamth 
  Falls.

* Thunderstorms: Are expected to develop late Friday morning, 
  increasing in coverage through the afternoon and evening. 
  Lightning coverage could increase to scattered as the day 
  progresses.

* Wind Friday afternoon and evening: Generally south to 
  southwest at 10 to 20 mph, but gusty and erratic winds are 
  possible in the vicinity of showers and thunderstorms. 

Precautionary/preparedness actions...

* A Fire Weather Watch means that critical fire weather 
  conditions are forecast to occur. Listen for later forecasts and
  possible Red Flag Warnings.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

CAZ285-080500-
/O.CAN.KMFR.FW.W.0004.000000T0000Z-190808T0400Z/
Modoc County Except for the Surprise Valley-
853 PM PDT Wed Aug 7 2019

...RED FLAG WARNING IS CANCELLED FOR STRONG GUSTY WIND WITH LOW
RH FOR FIRE WEATHER ZONE 285...

The National Weather Service in Medford has cancelled the Red
Flag Warning. 

Winds are easing and relative humidity is increasing. Therefore,
the red flag warning for strong winds and low relative humidity is
cancelled.

$$

CAZ280-281-ORZ616-617-620>623-625-081200-
/O.CON.KMFR.FW.A.0004.190809T1800Z-190810T0600Z/
Western Klamath National Forest-
Central Siskiyou County Including Shasta Valley-Umpqua Basin-
Umpqua National Forest-
Western Rogue Basin including the Illinois Valley-
Siskiyou Mountains-Eastern Rogue Valley-Southern Oregon Cascades-
South Central Oregon Desert including the BLM Land in Eastern
Lake and Western Harney Counties-
853 PM PDT Wed Aug 7 2019

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR
FIRE WEATHER ZONES 280...281...616...617...620...621...622...
623 AND 625...

* Impacts: While wetting rain may occur under cores of 
  thunderstorms, abundant lightning on dry fuels may produce 
  numerous new starts that pose a threat to life and property, 
  and may overwhelm initial attack capabilities. 

* Affected area: In western Oregon, the eastern half of Fire 
  Zone616, including central and Douglas County. In southwest 
  Oregon, most of Fire Zone 620 and all of Fire Zones 617, 621, 
  622, and 623, including most of Josephine county, all of 
  Jackson county, central and eastern Douglas county and 
  western Klamath county. In south central Oregon the northwest 
  portion of Fire zone 625 mainly northwest of Summer Lake, 
  including northwest Lake county.In Northern California, All 
  of Fire zone 280 and most of 281 including western Siskiyou 
  county.

* Wind: Generally south to southwest at 15 to 20 mph with gusts
  to 25 mph, but gusty and erratic winds are possible in the 
  vicinity of showers and thunderstorms. 

* Thunderstorms: Are expected to develop late Friday morning, 
  increasing in coverage through the afternoon and evening. 
  Lightning coverage could increase to scattered as the day 
  progresses.

Precautionary/preparedness actions...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

MAS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 6, 8:45 PM PDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 6, 8:45 PM PDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Medford OR
845 PM PDT Tue Aug 6 2019

.UPDATE...Thunderstorm activity has diminished, but a few light
returns remain on the RADAR this evening. With the main belt of
lift exiting to the north, we have dropped precipitation chances
over northern Lake and Klamath Counties, but light convective
activity over the Sierra Nevada may be able to push far enough
north, as suggested by convective guidances, to reach far eastern
Modoc and Lake counties this evening and tonight. Have introduced
a slight chance of showers in these areas.

Also, satellite imagery and local observations show that the
marine layer has made a significant push inland already this
evening, filling in almost the entire coast and pushing well into
Douglas County. Fog and low stratus are likely to fill the Umpqua
Basin overnight and into the morning, and may make a push into the
Illinois and lower Rogue Valleys by daybreak. As a result, we have
increase cloud cover and added fog and drizzle to many of these
areas for tonight into tomorrow morning.

For information on the rest of the forecast, see the previous
discussion below. -BPN

&&

.AVIATION...For the 07/00Z TAFs...The marine layer is persisting
over North Bend and along the coastline North of Cape Blanco into
the coastal range. Stratus is expected to move into the Roseburg
area by the morning, burning off early afternoon.

Elsewhere, VFR conditions will prevail for the next 24 hours. The
one exception will be near thunderstorms east of the Cascades later
this afternoon and evening.  These thunderstorms will likely be
farther towards the north near Central Oregon and over the Cascades
near Crater Lake.

-Sven

&&

.MARINE...Updated 800 PM PDT Tuesday 06 August 2019...An
upper level low will slowly drift west to east across the coastal
waters this week, finally moving onshore Saturday. No strong low
level features are expected, and the thermal trough will not
redevelop. As a result, relatively calm winds and seas are expected
over the next week. However, there will be extensive fog and/or low
clouds and periods of drizzle or light showers due to extra lift
within and above the marine layer, especially as the center of the
low passes overhead Friday into Saturday. -BPN

&&

.PREV DISCUSSION... /Issued 301 PM PDT Tue Aug 6 2019/

DISCUSSION...

Cumulus buildups will continue this afternoon east of the
Cascades and over the Siskiyous. Some upper level energy should be
passing through southern Oregon very soon. This should help
destabilize the atmosphere a little more this afternoon and
evening. However, The upper level clouds will likely continue to
inhibit thunderstorm growth. Given how little it takes to get a
thunderstorm going around northern Lake and Klamath Counties, we
left a slight chance for thunderstorms in the forecast for this
evening. If a storm is able to get going, then lightning activity
will be very little.

As for Wednesday and Thursday it's essentially the same story with
the slight chance for thunderstorms in northern Lake and Klamath
Counties, yet with a cooling airmass. High temperatures will
gradually begin to lower over the next few days with highs
sliding back into the 80's on Thursday during the statistically
warmest time of year for most inland areas. The average high for
Medford in early August is 93.

The period of most concern for us is Friday primarily because of
fire weather concerns. First and foremost, the low, which was
meandering of our coast, will push through Friday. However, this
upper level low shows some strong dynamics with it. The low shows
a negative tilt and impressive upper level divergence for a summer
system, both positive features for thunderstorm growth and
strength. Right now we feel pretty confident we will see
thunderstorms over the Cascades and we should see storms try to
push into the valleys west of the Cascades. This is definitely a
day to watch for lightning and future fire weather concerns.

With cooler air surging into the forecast area Saturday,
potential instability will persist and the chance for
thunderstorms will continue over areas away from the coast. The
overall environment is not as dynamic, but we should still see
a fair amount of lightning Saturday afternoon and evening.

Beyond this weekend it looks dry with zonal upper level flow
aloft. As a result, look for near normal to slightly below normal
temperatures for the start of the work week next week.

-Smith

&&

FIRE WEATHER...Updated 230 PM PDT Tuesday 06 August 2019...Most
locations will remain dry and hot this afternoon. The latest visible
satellite image shows plenty of mid and high level clouds moving
from south to north along and east of the Cascades, this along with
a lack of mid level moisture may be enough to inhibit thunderstorms
or at least to a smaller portion of the area. This thinking is being
supported by the operational and Convective allowing models (CAM).
The general consensus is for the best chance for thunderstorms to be
mainly confined to north of Crater Lake and northern Fire zones 624
and 625. Therefore we'll shrink down the coverage area of
thunderstorms late this afternoon and evening in these areas.

Gusty breezes are expected east of the Cascades late this afternoon
and evening with winds strongest in southern Fire zones 624 and 625
and portions of fire zone 280 in California. Could not rule out a
few locations touching red flag conditions due to a combination of
winds and low relative humidity in these areas, but not enough to
warrant a Red Flag, so we'll continue to headline. The main driving
force for winds will be an increasing pressure gradient. 700 mb
winds this afternoon are expected to be relatively weak (around 10
kts).

Haines 5 conditions are expected east of the Cascades in Oregon and
most of northern California today and Wednesday. Could not rule out
a Haines 6 for portions of Fire zones 624 and 625 this afternoon and
Wednesday afternoon.

The upper low near 133W and 43N will move slowly south over the next
24-48 hours. Ahead of it will be a south to southwest flow. However
there's good agreement drier air at the mid levels will move into
the area both Wednesday and Thursday with most of the mid level
moisture and stronger trigger staying east and north of our area. A
slight chance of thunderstorms may linger over the far northern
portions of Klamath and Lake Counties both days. But, it still
appears that most, if not all of the action will be out of our area
to the northeast. Winds east of the Cascades could end up slightly
stronger Wednesday and Thursday afternoon and evening. However,
winds aloft (at 700mb) are not particularly strong (in the order of
15-20 kts). Also min relative humidities are expected to be a little
higher, so were not expecting the combination of wind and relative
humidity to reach Red Flag Criteria.

Friday is when things could get interesting. The models are in
fairly good agreement showing the upper low moving east towards
southwest Oregon and hinting that the upper low could become
negatively tilted during the day Friday (even the GEFS hints at
this). If this pans out, then we could be dealing with an active day
with the potential for scattered thunderstorms for along and west of
the Cascades and also portions of the East Side. This is not a slam
dunk by any means, but something to keep in mind. We'll continue to
monitor.

The upper low will move overhead Saturday with noticeable cooling.
However the combination of colder air aloft and strong surface
heating will set the table a continued chance of showers and
thunderstorms for most of the area. Of note, depending on the timing
of the low shifting inland, may see the risk for thunderstorms over
a broader area on Saturday, especially if the low is slower to move
inland.

After Saturday. Dry and stable conditions will return with no threat
of thunderstorms from Sunday into at least the early part of next
week.

-Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...None.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:07 PM PDTFire Weather WatchMFRCoos, Curry, Douglas, Harney, Jackson, Josephine and 3 more24 hr

Nearby

Red Flag Warnings in Oregon, 2019Red Flag Warnings in California, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.